Hail, Tuscaloosa
- When
- June 2, 4:35 PM CST
- Where
- Tuscaloosa County, 0.58 mi E of Taylorville
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.150, -87.540
A warm and unstable air mass, and weak stationary front just to Alabama's north, caused several days of isolated to scattered showers and thunderstorms. A few of these storms produced large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A warm and unstable air mass, and weak stationary front just to Alabama's north, caused several days of isolated to scattered showers and thunderstorms. A few of these storms produced large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 2, 2:55 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 355 PM CDT THU JUN 2 2011 .DISCUSSION... HIGH TEMPERATURES CONTINUE TO SOAR UNDER FAIRLY INTENSE RIDGING... BOTH AT THE SURFACE AND ALOFT. THE PROBLEM IS...THIS REALLY DOES NOT LOOK TO CHANGE MUCH FOR THE NEXT 4-5 DAYS. TEMPERATURES SHOULD REMAIN IN THE MIDDLE TO UPPER 90S...WITH SPOTTY TRIPLE DIGITS INTO THE WEEKEND. WE WILL HAVE TO WATCH TWO THINGS THROUGH THE FORECAST PERIOD. THE GFS SOLUTION SUGGESTS WE WILL BE PUT UNDER THE EASTERN PERIPHERY OF THE RIDGE STARTING TOMORROW. THIS WOULD ALLOW FOR A NUMBER OF INVERTED TROUGHS TO MOVE NORTH TO SOUTH INTO THE SOUTHEAST UNITED STATES...INCREASING RAIN CHANCES FOR EASTERN PORTIONS OF THE AREA. WILL HANG ON TO THE CURRENT POPS AT THIS POINT BECAUSE THE EURO CONTINUES TO SHOW HIGH PRESSURE DOMINANCE THROUGH THE MIDDLE OF NEXT WEEK. THE SECOND THING TO WATCH WILL BE THE END OF NEXT WEEK AS THE EURO SOLUTION PERSISTS IN DEVELOPING A SURFACE REFLECTION IN SOUTHERN PORTIONS OF THE GULF OF MEXICO. IT STILL IS NOT SURE HOW TO HANDLE IT ONCE IT DOES DEVELOP...BUT THERE IS ONE OUT THERE NONETHELESS. THAT'S IT IN A NUTSHELL. RAIN CHANCES REMAIN VERY LOW AND TEMPERATURES REMAIN VERY HIGH. WILL HAVE TO MONITOR FOR THE NECESSITY OF ISSUING A HEAT ADVISORY IN THE NEXT DAY OR TWO...AS OUR ISSUANCE CRITERIA DOES TAKE INTO EFFECT OVERNIGHT LOWS AS WELL. 27 && .AVIATION...18Z TAF DISCUSSION. VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HRS AS HIGH PRESSURE REMAINS THE DOMINANT WEATHER FEATURE. WINDS WILL BE VARIABLE AT MOST LOCATIONS THIS AFTERNOON...BETWEEN 4-7KTS. DEVELOPING SCT CU FIELD WILL DISSIPATE WITH SUNSET AND WINDS WILL DIMINISH. LIGHT PATCHY FOG IS POSSIBLE EARLY FRIDAY MORNING...BUT FEEL THE PREDOMINANT WILL FEATURE WILL BE HAZE...WHICH IS EXPECTED TO CONTINUE TOMORROW. THERE IS AN ISOLATED CHANCE OF A THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. ALTHOUGH CHANCES ARE VERY LOW OF ANY ONE LOCATION RECEIVING RAINFALL...THE BEST CHANCE IS ACROSS THE EAST. CHANCES ARE TOO LOW TO INCLUDE AT ANY TERMINAL AT THIS TIME. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 96 66 94 69 / 10 10 10 0 0 ANNISTON 69 97 69 95 70 / 10 10 10 10 0 BIRMINGHAM 73 98 72 97 72 / 10 10 10 10 0 TUSCALOOSA 70 98 71 97 71 / 10 10 10 10 0 CALERA 73 97 72 96 72 / 10 10 10 10 0 AUBURN 70 99 70 94 72 / 10 20 20 10 10 MONTGOMERY 71 99 73 98 74 / 10 20 20 10 10 TROY 69 98 70 97 72 / 0 20 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 27/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 202 PM CDT THU JUN 2 2011 ALZ011>015-017>050-031900- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 202 PM CDT THU JUN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT THU JUN 2 2011
ALZ048-022145-
RUSSELL AL-
409 PM CDT THU JUN 2 2011
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 445 PM
CDT...
AT 404 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHWEST OF FORT BENNING SOUTH...MOVING
SOUTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RUSSELL COUNTY SPORTS COMPLEX...
SEALE...
HATCHECHUBBE...
RUTHERFORD...
&&
LAT...LON 3209 8521 3215 8527 3215 8533 3227 8541
3243 8500 3239 8497 3236 8498 3234 8500
3233 8500 3231 8494 3227 8490
TIME...MOT...LOC 2109Z 060DEG 14KT 3231 8504
17/KLAWSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT THU JUN 2 2011
ALZ048-050-022215-
BARBOUR AL-RUSSELL AL-
448 PM CDT THU JUN 2 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL AND NORTHERN
BARBOUR COUNTIES UNTIL 515 PM CDT...
AT 445 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHWEST OF SEALE...OR 10 MILES EAST OF
HURTSBORO...MOVING SOUTHWEST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HURTSBORO...
SPRING HILL...
RUTHERFORD...
&&
LAT...LON 3201 8532 3214 8542 3214 8541 3215 8542
3216 8543 3223 8543 3236 8523 3222 8510
TIME...MOT...LOC 2148Z 053DEG 16KT 3224 8525
17/KLAWSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT THU JUN 2 2011
ALZ023-022300-
TUSCALOOSA AL-
529 PM CDT THU JUN 2 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA COUNTY UNTIL
600 PM CDT...
AT 526 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MCFARLAND MALL...OR 8 MILES SOUTH OF TUSCALOOSA...
MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAXWELL...
FOSTERS BOAT LANDING...
HULL...
FOSTERS...
MOUND STATE PARK...
&&
LAT...LON 3325 8755 3310 8743 3300 8758 3300 8769
3314 8780
TIME...MOT...LOC 2229Z 057DEG 4KT 3313 8758
17/KLAWSThe Birmingham radar (KBMX), 72 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Two small trees were blown down, one of which fell onto a power line.
A few trees were blown down near the intersection of AL-18 and CR-81, near Fayette.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327096, 327097, 327099, 327102, 327103.